Texas, 2022

Wildfire in Texas, May 17 to 31, 2022

May 17 to 31, 2022 · NWS SJT · 1 event in 1 county or zone

The combination of extreme drought conditions and windy conditions along with hot temperatures and low relative humidity resulted in a significant wildfire across Taylor County, about 7 miles southwest of Abilene which lasted for several days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of extreme drought conditions and windy conditions along with hot temperatures and low relative humidity resulted in a significant wildfire across Taylor County, about 7 miles southwest of Abilene which lasted for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 17, 1:47 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 17, 1:47 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
247 PM CDT Tue May 17 2022

...New SHORT TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 244 PM CDT Tue May 17 2022

Pretty much a hot and dry forecast the next 214 hours, with record
heat expected on Wednesday. A few storms may develop east of the
dryline to our west late this afternoon, and some of this activity
may reach our far western counties before dissipating this
evening. Coverage will be limited but enough signal is showing up
in the latest CAM's to include isolated thunderstorms. If storms
develop and manage to survive, the main hazard will be localized
strong downburst winds.

Otherwise, temperatures will be warm tonight, with lows mainly in
the low to mid 70s. On Wednesday, the thermal ridge will
strengthen across the area, which will result in +100 degree heat.
Afternoon high temperatures between 100 and 106 degrees are
expected, with the hottest temperatures across the Concho Valley,
Heartland and Big Country counties. A Heat Advisory will likely be
issued for this area with the overnight forecast package. San
Angelo and Abilene should easily set new record high temperatures
tomorrow. See climate below.

Climate...

Abilene     Predicted   Record
Wednesday   105         99  (1927)

San Angelo  Predicted   Record
Wednesday   105         102 (2003)

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 159 PM CDT Tue May 17 2022

Record to near record breaking heat continues through the end of the
work week but cooler temperatures may be in store for the weekend
behind a cold front...

Starting to sound like a broken record over here but the record to
near-record breaking heat is expected to continue through the end of
the work week. Thursday looks to be the hottest day of the long-term
with highs across the area in the 100s. Areas in the Big Country
look to be the hottest as the axis of the 850 mb thermal ridge cuts
to the north and east through that area. 850 mb temps will be in the
29-32 deg C range. The thermal ridge will weaken ever so slightly
for Friday but with gusty southwest winds from the pressure gradient
tightening, warm air advection will still be ample enough to lift
highs into the upper 90s to mid 100s.

Climate...
Abilene     Predicted     Record
Thursday    106           105 (1927)
Friday      103           103 (1939)

San Angelo  Predicted     Record
Thursday    105           105 (2003)
Friday      103           104 (1927)

Upper level flow will largely be zonal through Thursday. A weak
upper low across the desert southwest will rejoin the main jet-stream
and create a shortwave trough that will pass over the area later
in the day on Friday. Mid-range models are picking up on some
development as lift from the trough interacts with the dryline and
may create some showers and storms to the east of the dryline. If
any portions of the CWA are likely to see any rain, it will be
our far eastern counties who will be in an area of more prominent
surface moisture.

A reprieve from the summer-like heat looks to be on the horizon. A
broad upper level trough is progged to move across the northern
CONUS this weekend. An associated cold front will push south into
the Big Country by daybreak. Strong daytime heating ahead of the
front will slow it's progress as it will likely only reach the I-10
corridor by early evening. As such, highs will be much cooler in
the 80s for the Big Country while the I-10 corridor will likely
reach the mid and upper 90s before the front moves through.
Precipitation with the front will be sparse in our CWA with only
far southeastern portions expecting to see any rainfall. Winds
behind the front will be breezy out the north providing good cool
air advection. Sunday will see highs in the 80s areawide as winds
slowly shift back to the south by the evening.

The forecast for next week remains a bit hazy. There's potential for
an active pattern as the GFS hints at an upper trough moving through
Northern Mexico, through the Big Bend region, and into southern
portions of our area. If this pans out, this could potentially bring
good chances for rainfall and plenty of cloud cover to hold
temperatures in the upper 80s to low 90s. However, the ECMWF puts
weak ridging over the area at this same exact time with little to no
precipitation and warmer temperatures overall. Have decided to stick
with a blended forecast of widespread slight chance PoPs for now
considering the large amount of uncertainty and general lack of
confidence to lean more in one direction. It is certainly something
we will be keeping an eye on.

&&

.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Tue May 17 2022

VFR conditions will prevail across the terminals the next
24 hours. Expect gusty south winds through early evening before
subsiding. Winds will increase and become gusty again at KABI
towards midnight and across the remaining terminals by mid to
late morning tomorrow.

&&

.FIRE WEATHER...
Issued at 330 AM CDT Tue May 17 2022

A Red Flag Warning will be in effect for most of the area today,
as south to southwest winds increase to 15 to 25 mph, with gusts
to over 30 mph at times. This will be due to a tightening surface
pressure gradient as surface low pressure deepens in southeastern
Colorado. With temperatures warming to 15 to 20 degrees above
normal, and afternoon RH's dropping to 10 to 15 percent, critical
fire weather conditions can be expected to affect most of the
area. In addition, area vegetation remain critically dry which
will make accidental fire starts easier, and control of any starts
extremely difficult.

Elevated to near critical fire weather conditions will persist
through Friday as temperatures continue to warm up into the upper
90s to around 105, RH's drop into the 5 to 20 percent range. The
only difference between today and the rest of the week will be
that wind speeds are expected to be 5 to 10 mph lower.

A cold front will move into the area for this weekend, resulting
in cooler temperatures and higher RH's, and some slight relief
from fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     74 105  71 105 /  10   0   0   0
San Angelo  73 104  70 105 /  10   0   0   0
Junction    70 102  67 102 /   0   0   0   0
Brownwood   71 104  69 103 /  10  10   0   0
Sweetwater  74 106  71 106 /  10   0   0   0
Ozona       70  99  69 100 /  10   0   0   0
Brady       71 102  69 102 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...24
LONG TERM....50
AVIATION...24
Hazardous weather outlook, May 17, 1:54 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
254 PM CDT Tue May 17 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-182000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
254 PM CDT Tue May 17 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning is in effect for most of the area this
afternoon and evening due to low relative humidity values,
gusty south to southwest winds, record heat, and critically dry
fuels.

Isolated thunderstorms may develop generally west of a Haskell,
Sterling City, to Ozona line late this afternoon and early
evening. The main hazard will be localized strong downburst
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Record or near record heat will continue through Friday, with the
most intense heat expected Wednesday and Thursday. Heat Advisories
may be necessary for one or all of these days.

Elevated to critical fire weather conditions will persist through
Friday for the entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Taylor

When
May 17, 3:30 PM CST to May 31, 6:00 PM CST
Where
Taylor forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A Mesquite Heat wildfire started in southwest Taylor county on May 17th. The fire quickly grew in size and spread east across US 277 and the eastern flank was contained just west of Buffalo Gap. The fire burned 10,960 acres and was 100 percent contained on May 31st. Also, there were 20 homes destroyed along with 7 outbuildings destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031329.